The Hyperacusis Network Message Board
Sign up Latest Topics
 
 
 


Reply
  Author   Comment  
DanMalcore

Avatar / Picture

Dan
Registered:
Posts: 1,406
Reply with quote  #1 

Dr. Stephen Nagler is contributing these Q & A's to the message board.  A link at the end of this post connects you to his website where you will see numerous topics discussed that pertain to hyperacusis and tinnitus.


Do you know if there is a website that contains information about the ototoxicity of common prescription and OTC drugs? If so, I'd love to be able to share that with my doctors and also with friends.

...........

This is a very important issue comes up time and time again because tinnitus and hyperacusis sufferers typically feel that they "just don't want to take any chances." And who can blame them??!!
 
The problem, as I see it, is that lists like you describe tend to promote the avoidance of any risk whatsoever, which in my opinion is not a good idea ... because every medication we take has some risk. Indeed everything we eat and everything we do carries with it some risk. So in terms of medications and tinnitus, the real question comes down not to how to avoid all risk but rather to what are and are not acceptable risks in any given situation. And none of the ototoxic lists available in print or on-line makes that distinction. So while websites like you seek do exist, I never refer to them.

Instead, I recommend that tinnitus sufferers do exactly what I myself do when it comes to medications, which is to avoid if possible those medications known to potentially cause irreversible auditory damage. As far as those medications not known potentially cause irreversible auditory damage but that might nonetheless still aggravate tinnitus, my thinking is that since it would be extremely rare that the increased tinnitus would not return to baseline upon cessation of the drug, I just don't worry about it.

With the above paragraph in mind, then, here are the drugs that I would absolutely avoid unless the situation were life-threatening and no acceptable alternative could be found that would effectively address that life-threatening condition:

Aminoglycoside antibiotics given parenterally (i.e., by injection or by vein) -

These drugs are typically prescribed for serious aerobic Gram-negative infections. Examples would be gentamycin, streptomycin, amikacin, and tobramycin. I am fine with gentamicin ear drops or neomycin (another aminoglycoside) ear drops as long as in either case the tympanic membrane (eardrum) is intact. Eye drops and topical preparations (ointments, creams, etc.) are fine too. In discussing the "-mycin" drugs, the question of erythromycin frequently comes up. Erythromycin is not an aminoglycoside; rather, it is a macrolide, with an entire different sprectum of activity and side-effect profile. Erythromycin pills are frequently prescribed by doctors to those patients who have penicillin allergies, and I am perfectly fine with erythromycin pills. When the drug is given intravenously, however, there is some cause for concern, in my opinion, and I would try to avoid it.

Quinine-based antimalarials and antiarrhythmic agents -

Examples would be chloroquine for malaria and quinidine for certain cardiac conditions.

Platinum-based antineoplastic agents -

These drugs are typically prescribed as part of a chemotherapy regimen for ovarian cancer, testicular cancer, various sarcomas, and the like. Examples would be cisplatin and carboplatin.


Thus, the drugs you really have to worry about because of their potential for causing irreversible auditory damage are not prescribed all that often to begin with! The rest? Like I noted above, I just don't worry about it. "What about aspirin?" you might ask. Again, not a problem. Everybody will get tinnitus temporarily upon taking a dozen or so aspirin pills a day. But nobody gets it from taking one baby aspirin a day for stroke or heart attack prophylaxis. Even a couple of aspirin for a headache should be fine.

All that said, there are two other drugs that I recommend avoiding if at all possible. Neither is known to cause auditory damage, but I have seen enough cases of permanent tinnitus on a sporadic idiosyncratic basis to feel that the risk is not worth taking. One of these drugs is the macrolide antibiotic azithromycin (Zithromax, Z-Pak), which is actually prescribed relatively frequently. I do not have a problem with the other macrolides when taken in pill form - just azithromycin. And the other is the non-steroidal anti-inflammatory agent nabumetone (Relafen). Here again, I do not have a problems with the other NSAIDs - only nabumetone.

--------------------------------------------------------------------------------------------------

Can you explain the difference between hyperacusis and recruitment, and give me an example or something of the two.

Hyperacusis is a decreased threshold to discomfort from sound mediated primarily via the classical auditory pathways. It can range from a person who is mildly uncomfortable in a restaurant setting wherein all the rest of the people at the table have no discomfort at all ... to a person who has profound discomfort from many of the sounds encountered in daily life.  Importantly, hyperacusis has nothing to do with whether or not your tinnitus might be sensitive to sound; in hyperacusis sounds that are well-tolerated by others sound too loud.

Recruitment is the rapid growth of perceived loudness for those sounds located in the pitch region of a hearing loss. My father had a significant hearing loss for several years before his death fifteen years ago at the age of 89. I could say, "Dad." He would hear nothing, and he of course would not respond. So I’d say it a bit louder. Still nothing. A bit louder than that. Still nothing. And then, just a very tiny bit louder. The immediate response: "Stop yelling so loud, Stephen, I hear you just fine. Tone it down a bit, will you!" And THAT'S recruitment - a rapid growth of perceived loudness in a pitch region containing hearing impairment. (And it is very difficult to convey to a person with significant hearing loss that the time he thought I was yelling ... was actually the fourth time I tried to get his attention.) This phenomenon occurs because at some decibel level, the normal hair cells adjacent to the damaged hair cells that correspond to the frequency of a hearing loss are "recruited." At the decibel level at which these normal hair cells "kick in," perceived loudness shoots up rapidly, causing discomfort. Loudness discomfort levels in recruitment are normal. The problem lies in the rapidity of the growth of the loudness.


This is a link to Dr. Nagler's website:

http://drnagler.supporttopics.com/?forum=458105

Thank you Dr. Nagler

[wave]Dan



__________________
"Yesterday is ashes, tomorrow is wood, only today does the fire burn brightly"
0
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.



This message board is for informational purposes only. It is not intended to substitute for any medical advice. MANDATORY BOARD ETIQUETTE: 1. No personal attacks. 2. No profanity or use of inappropriate usernames. 3. No self solicitation of goods or services. 4 No discriminatory remarks based on race, gender, or religion. 5. Prohibitive postings include the following: discussing or suggesting the intent to end one's life, moderating or actions made by the moderators, and/or revealing personal information (full names, address, phone number). Rule infraction may result in either a warning or ban, depending on the severity. Kindness matters.